Patient Comments: Cortisone Injection - Side effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: KZ11, 55-64 Female (Patient) Published: December 05

I have had cortisone injection into my left shoulder. That was yesterday early afternoon. Early evening I experienced extreme sweating and slipperiness. It was going on until midnight. This morning I was pretty much ok until about 3PM and I got palpitations. It is nearly 5PM and my heart beat is irregular.

Was this comment helpful?Yes
Comment from: Eileen, 65-74 Female (Patient) Published: November 25

I have had a very painful knee due to arthritis, torn meniscus and Baker's cyst. I was given a cortisone shot into the joint and when I asked about side effects I was told that because it was local there would be none except maybe a little soreness at the site of the injection. About an hour after the shot, I felt light-headed and began having heart palpitations, rapid pulse, jitteriness, elevated blood pressure and some loss of smell and taste. The knee is better, but is it worth it! Also, I have osteopenia and wonder if this is the best treatment for me.

Was this comment helpful?Yes
Comment from: Comet403, 35-44 Female (Patient) Published: November 20

I had a steroid/cortisone shot into my lower back. It has been a week and I am still in pain and having side effects. I am always tired, bloated, having heartburn and I am achy and crabby. I wish I had never agreed to the injection.

Was this comment helpful?Yes
Comment from: Lucy, 55-64 Female (Patient) Published: November 20

I had a cortisone shot in wrist for tendinitis. The following day my wrist hurt, but after that I was back to normal. I had been having severe pain in the backs of both knees for one year and that pain went away too! I asked the pharmacist and he said the cortisone relieves any inflammation in your body. I feel like a new woman.

Was this comment helpful?Yes
Comment from: Richard, 65-74 Male (Patient) Published: November 20

I have had three cortisone injections in my elbow for tendonitis. No side effects at all, they keep me golfing. I have had one in my knee which has bone on bone osteoarthritis and was very painful. One day after the shot I was ready to go dancing and golfing.

Was this comment helpful?Yes
Comment from: scared patient, 55-64 Female (Patient) Published: November 18

I had a shot in my right elbow. The effects I experienced were scary to say the least. The first two days were fine, some pain in my elbow as expected. On the third day, I awoke from an afternoon nap with a pounding heart, high pulse, high blood pressure, dry mouth, anxiety, night sweats, nausea, and flu-like symptoms. I could not eat or rest. On the fourth day, I began to feel better but had fatigue and still do not feel back to normal. I would never have another cortisone shot as having a rapid pulse and high blood pressure for a very healthy person is not something anyone should experience without knowledge of such scary and serious side effects.

Was this comment helpful?Yes
Comment from: cyclingfooldude, 65-74 Male (Patient) Published: November 14

Two days ago I received a steroid injection to my left knee. I have been receiving the injections one per year for the past 4 years. I had no problems with the first two injections. The injection last year (2012) caused severe flushing of the face and chest; racing heart beat up to 122 beats per minute which came on intermittently for 8 hours; headache, confused thinking, severe night sweats, and insomnia for about one week. My wife said my personality changed for several days as I became angry at the slightest provocation. I received my fourth injection into my left knee three days ago (2013). Approximately 24 hours after the injection I had uncontrollable chills and nausea, plus couldn't sleep. About 18 hours later, right at the time I was getting to bed for the night, I started having really severe night sweats, heart palpitations, ringing in my ears, slight chest flushing, and couldn't sleep. The symptoms lasted for about 4 hours and thanks to an Ambien tablet, I was finally able to get some sleep. I have decided not to allow steroid injections again as it appears that there must be some kind of accumulative effect of steroid in my body as I get older. The injection definitely helps my knee pain, but at this point in time is not worth the side effects.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a Cortisone Injection.
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!